Alert archive / Oregon / Wind Advisories in 2018

Wind Advisory 2, NWS Pendleton, OR

January 17, 2018Umatilla County, Union County, Oregon; Columbia County, Walla Walla County, Washington

NWS Pendleton, OR issued this wind advisory at Jan 17, 2018, 10:41 AM PST for Umatilla County, Union County, Oregon; Columbia County, Walla Walla County, Washington. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 10:41 AM PST (18:41 UTC)
Expired
Jan 18, 2018, 4:00 AM PST
In force
17 hr
Issued by
NWS Pendleton, OR

Counties Umatilla County, OR, Union County, OR, Columbia County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 48 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

495 
WWUS76 KPDT 171841
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1041 AM PST Wed Jan 17 2018

...VERY WINDY IN THE SOUTHERN GRANDE RONDE VALLEY THROUGH THURSDAY
MORNING...

ORZ049-181200-
/O.NEW.KPDT.WI.Y.0002.180117T1841Z-180118T1600Z/
Grande Ronde Valley-
1041 AM PST Wed Jan 17 2018

...WIND ADVISORY IN EFFECT UNTIL 8 AM PST THURSDAY FOR LADD AND
PYLES CANYONS...

The National Weather Service in Pendleton has issued a Wind
Advisory For Ladd and Pyles Canyons...which is in effect until
8 AM PST Thursday.

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds gusting to 45 to 50 mph have been observed along
  Interstate 84 near the base of Ladd Canyon. These winds will
  continue in the southern Grande Ronde Valley through tonight 
  and early Thursday morning.

* IMPACTS...Sudden and strong cross winds will occur along
  Interstate 84 near Ladd Canyon...state Highway 237 through Pyles
  Canyon...and state Highway 203 near Hot Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
678 
WWUS76 KPDT 180345
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
745 PM PST Wed Jan 17 2018

...VERY WINDY OVERNIGHT...

.AN APPROACHING COLD FRONT WILL CREATE VERY WINDY CONDITIONS IN
THE SOUTHERN GRANDE RONDE VALLEY. THE SAME FRONT WILL CREATE VERY
WINDY DOWNSLOPE WINDS NEAR THE BASE OF THE BLUE MOUNTAINS.

ORZ507-181200-
/O.EXB.KPDT.WI.Y.0002.180118T0400Z-180118T1200Z/
Foothills of the Northern Blue Mountains of Oregon-
including the cities of Pendleton and Pilot Rock
745 PM PST Wed Jan 17 2018

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect until 4 AM PST Thursday.

* WINDS...South 25 to 25 mph with gusts up to 55 mph near the base
  of the Blue Mountains.

* TIMING...Winds gusting to 50 to 60 mph have been observed along
  along the base of the Blue Mountains. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ORZ049-181200-
/O.CON.KPDT.WI.Y.0002.000000T0000Z-180118T1600Z/
Grande Ronde Valley-
745 PM PST Wed Jan 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THURSDAY FOR
LADD AND PYLES CANYONS...

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds gusting to 45 to 50 mph have been observed 
  along Interstate 84 near the base of Ladd Canyon. These winds 
  will continue in the southern Grande Ronde Valley through 
  tonight and early Thursday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
144 
WWUS76 KPDT 180412
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
812 PM PST Wed Jan 17 2018

...VERY WINDY OVERNIGHT...

.AN APPROACHING COLD FRONT WILL CREATE VERY WINDY CONDITIONS IN
THE SOUTHERN GRANDE RONDE VALLEY. THE SAME FRONT WILL CREATE VERY
STRONG DOWNSLOPE WINDS NEAR THE BASE OF THE BLUE MOUNTAINS.

WAZ029-181200-
/O.EXA.KPDT.WI.Y.0002.000000T0000Z-180118T1200Z/
Foothills of the Blue Mountains of Washington-
including the cities of Dayton, Waitsburg, and Walla Walla
812 PM PST Wed Jan 17 2018

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect until 4 AM PST Thursday.

* WINDS...South 25 to 35 mph with gusts around 50 mph.

* TIMING...Winds gusting 45 to 50 mph have been observed along 
  along the base of the Blue Mountains.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ORZ507-181200-
/O.CON.KPDT.WI.Y.0002.000000T0000Z-180118T1200Z/
Foothills of the Northern Blue Mountains of Oregon-
including the cities of Pendleton and Pilot Rock
812 PM PST Wed Jan 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

* WINDS...South 25 to 35 mph with gusts around 55 mph.

* TIMING...Winds gusting to 50 to 60 mph have been observed 
  along along the base of the Blue Mountains.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ORZ049-181200-
/O.CON.KPDT.WI.Y.0002.000000T0000Z-180118T1600Z/
Grande Ronde Valley-
812 PM PST Wed Jan 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THURSDAY FOR
LADD AND PYLES CANYONS...

* WINDS...South 25 to 35 mph with gusts up to 55 mph.

* TIMING...Winds gusting to 45 to 55 mph have been observed along
  Interstate 84 near the base of Ladd Canyon. These winds will
  continue in the southern Grande Ronde Valley through early 
  Thursday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
784 
WWUS76 KPDT 181157
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
357 AM PST Thu Jan 18 2018

...WINDS ARE DECREASING THIS MORNING IN THE BLUE MOUNTAIN 
FOOTHILLS AND SOUTHERN GRANDE RONDE VALLEY...

ORZ049-181300-
/O.CAN.KPDT.WI.Y.0002.000000T0000Z-180118T1600Z/
Grande Ronde Valley-
357 AM PST Thu Jan 18 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pendleton has cancelled the Wind
Advisory.

Winds have been decreasing in the southern Grande Ronde Valley
this morning and are now at 15 to 30 mph. The winds are expected 
to continue to decrease. While a few brief winds to 30 mph with 
gusts to 40 mph are possible for the next hour or two, overall 
winds will remain below wind advisory levels, so the wind advisory
has been cancelled.

$$

ORZ507-WAZ029-181300-
/O.EXP.KPDT.WI.Y.0002.000000T0000Z-180118T1200Z/
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
including the cities of Pendleton, Pilot Rock, Dayton, Waitsburg,
and Walla Walla
357 AM PST Thu Jan 18 2018

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Winds in the Blue Mountain Foothills this morning have dropped to
10 to 15 mph and are not expected to increase today. Therefore 
the wind advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 17, 10:32 AM PST, 9 minutes earlier.

Area forecast discussion, Jan 17, 10:32 AM PST, 9 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
1032 AM PST Wed Jan 17 2018

.SHORT TERM...Today's forecast is on track with only minor updates
necessary. A warm front over the northern half of Washington has
brought light rain and snow to the east slopes of the WA Cascades
and the Kittitas Valley this morning. Based on current temperatures
and dewpoints, snow levels are around 3000 feet. Precipitation
will taper off as the warm front and associated moisture lift
northward. Fog has developed in the lower elevations throughout
the forecast area, and dense fog has been observed in Walla Walla
and the Kittitas Valley. There should be enough mixing this afternoon
due to the increasing southwest flow aloft for improving conditions.
It is windy in the Grande Ronde Valley and locally windy along
the OR Blue Mtn Foothills. As the warm front lifts north,
gradients will temporarily weaken this afternoon but increase
tonight ahead of the approaching cold front. Winds may be pushing
low-end advisory for these areas tonight as gusts to around 45 mph
are possible. Decisions on whether or not to issue wind
advisories will be made for the afternoon forecast package. Wister

AVIATION...18Z TAFs...Current dense fog at ALW is expected to
improve over the next couple hours as surface flow becomes more
southwesterly. IFR/low MVFR conditions are DLS and YKM should also
improve to VFR by this afternoon. Expect IFR conditions to persist
at PSC through the afternoon/evening as areal coverage of stratus
decreased in the Columbia Basin but remains centered near the Tri-
Cities. Cold front sweeping through Thursday morning should clean
out any residual low ceilings from the basin. Winds will be
generally less than 10kt through the afternoon except in central
Oregon where winds 15-25KTs will be observed. 74

&&

.PREV DISCUSSION... /issued 400 AM PST Wed Jan 17 2018/

SHORT TERM...Tonight through Friday...Tonight the cold front of
the system will cross the Cascades this evening and progress as
far as the Blue Mountains overnight and over the entire area on
Thursday. Snow levels will be over 6000-7000 feet until it drops
to around 3500-5000 feet Thursday afternoon so most locations will
have a good shot of rain. The lower elevations will get a tenth
to a quarter of an inch with a half to two thirds of an inch in
the mountains. Temperatures will remain mild with lows tonight
mainly in the upper 30s and lower 40s while Thursday will be
mainly in the 40s to around 50 in the Columbia Basin. The cold
front will exit the area Thursday night with a chance of rain and
snow in the mountains and central Oregon and mainly dry elsewhere.
The trough will remain offshore Friday. A weak impulse will move
through the area and this will keep a chance of light snow in the
mountains and a slight chance of rain in the Blue Mountain
Foothills while the Columbia Basin is dry. Temperatures on Friday
will cool a few degrees to upper 30s and 40s. Perry

LONG TERM...Friday night through Tuesday...This period looks to be
unsettled with near to slightly below seasonal temperatures.
Isolated to scattered showers should linger Friday night into
Saturday. Another Pacific system still looks to push into the region
at some point Saturday night and/or Sunday. This system would spread
steadier precip across much of the area. Onshore flow then looks to
keep varying coverages of showers going Monday through Tuesday. Snow
levels look to be low, generally below 4000 feet through the period.
90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  52  41  49  34 /   0  40  70  40
ALW  47  44  50  35 /   0  50  80  40
PSC  44  40  49  35 /  10  40  50  10
YKM  44  37  47  31 /  20  70  40  20
HRI  49  42  50  34 /  10  50  60  20
ELN  42  34  44  28 /  40  80  40  20
RDM  53  38  45  26 /  10  50  60  40
LGD  48  41  46  30 /  10  10  80  70
GCD  50  42  46  28 /  10  10  80  80
DLS  48  42  49  35 /  10  70  60  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

85/74/74

Nearby

Wind Advisories in Oregon, 2018Wind Advisories in Washington, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.